Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 1, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 4, 2012, 7:45 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 5, 2012, 4:00 AM PST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2012, 7:45 AM PST (15:45 UTC)
- In effect from
- Jan 5, 2012, 4:00 AM PST
- Expired
- Jan 6, 2012, 11:48 AM PST
- In force
- 32 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WHUS46 KMFR 041545 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 745 AM PST WED JAN 4 2012 ...LARGE WAVES WILL IMPACT THE SOUTHERN OREGON COAST THURSDAY MORNING THROUGH FRIDAY AFTERNOON... ORZ021-022-050345- /O.NEW.KMFR.SU.Y.0001.120105T1200Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 745 AM PST WED JAN 4 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 4 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 4 PM PST FRIDAY. * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. * TIMING...THE HIGH SURF WILL BEGIN TO IMPACT THE COAST EARLY THURSDAY MORNING. THE SURF WILL CONTINUE TO INCREASE THROUGH THURSDAY AFTERNOON AND PEAK LATE THURSDAY EVENING. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES DURING THIS PERIOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MSO/SK
7 follow-up statements
558 WHUS46 KMFR 042233 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 233 PM PST WED JAN 4 2012 ...LARGE WAVES WILL IMPACT THE SOUTHERN OREGON COAST THURSDAY MORNING THROUGH FRIDAY AFTERNOON... ORZ021-022-050645- /O.CON.KMFR.SU.Y.0001.120105T1200Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 233 PM PST WED JAN 4 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 PM PST FRIDAY... * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. LOCALLY HIGHER BREAKERS ARE POSSIBLE. * TIMING...THE HIGH SURF WILL BEGIN TO IMPACT THE COAST EARLY THURSDAY MORNING. THE SURF WILL CONTINUE TO INCREASE THROUGH THURSDAY AFTERNOON AND PEAK EARLY FRIDAY MORNING COINCIDING WITH A HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES DURING THIS PERIOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MSO/SK/BN/FB
011 WHUS46 KMFR 050640 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1040 PM PST WED JAN 4 2012 ...LARGE WAVES WILL IMPACT THE SOUTHERN OREGON COAST THURSDAY MORNING THROUGH FRIDAY AFTERNOON... ORZ021-022-060000- /O.CON.KMFR.SU.Y.0001.120105T1200Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1040 PM PST WED JAN 4 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 PM PST FRIDAY... * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. LOCALLY HIGHER BREAKERS ARE POSSIBLE. * TIMING...THE HIGH SURF WILL BEGIN TO IMPACT THE COAST EARLY THURSDAY MORNING. THE SURF WILL CONTINUE TO INCREASE THROUGH THURSDAY AFTERNOON AND PEAK EARLY FRIDAY MORNING COINCIDING WITH A HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES DURING THIS PERIOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
849 WHUS46 KMFR 051057 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 257 AM PST THU JAN 5 2012 ...LARGE WAVES WILL IMPACT THE SOUTHERN OREGON COAST THROUGH FRIDAY AFTERNOON... ORZ021-022-060030- /O.CON.KMFR.SU.Y.0001.120105T1200Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 257 AM PST THU JAN 5 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY... * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. LOCALLY HIGHER BREAKERS ARE POSSIBLE. * TIMING...SURF WILL CONTINUE TO INCREASE...PEAKING EARLY FRIDAY MORNING COINCIDING WITH A HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
693 WHUS46 KMFR 052205 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 205 PM PST THU JAN 5 2012 ORZ021-022-061115- /O.CON.KMFR.SU.Y.0001.000000T0000Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 205 PM PST THU JAN 5 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY... * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. LOCALLY HIGHER BREAKERS ARE POSSIBLE. * TIMING...SURF WILL CONTINUE TO INCREASE...PEAKING LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING COINCIDING WITH A HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MSO/SK/FB
804 WHUS46 KMFR 052259 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 259 PM PST THU JAN 5 2012 ORZ021-022-061100- /O.CON.KMFR.SU.Y.0001.000000T0000Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 259 PM PST THU JAN 5 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY... * WAVES AND SURF...LARGE WESTERLY SWELL WILL CAUSE BREAKER HEIGHTS OF 25 TO 27 FEET. LOCALLY HIGHER BREAKERS ARE POSSIBLE. * TIMING...SURF WILL CONTINUE TO INCREASE...PEAKING LATE TONIGHT INTO EARLY FRIDAY MORNING COINCIDING WITH A HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND LIKELY CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
670 WHUS46 KMFR 061045 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 245 AM PST FRI JAN 6 2012 ORZ021-022-062000- /O.CON.KMFR.SU.Y.0001.000000T0000Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 245 AM PST FRI JAN 6 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WAVES AND SURF...LARGE WEST SWELLS WILL RESULT IN AVERAGE BREAKER HEIGHTS OF 22 TO 27 FEET THIS MORNING. LOCALLY HIGHER BREAKERS ARE POSSIBLE. BREAKERS WILL SUBSIDE SOME THIS AFTERNOON...INTO THE 17 TO 22 FOOT RANGE. * TIMING...SURF IS PEAKING EARLY THIS MORNING...COINCIDING WITH A GENERAL HIGH TIDE OF 8 FEET. * IMPACTS...THIS HIGH SURF WILL MAKE FOR UNSAFE BEACHES AND JETTIES. WAVE SPEED AND WAVE RUN UP DISTANCE WILL BE GREATER THAN NORMAL AND IS LIKELY TO CAUSE INCREASED BEACH EROSION. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BTL
035 WHUS46 KMFR 061948 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1148 AM PST FRI JAN 6 2012 ...HIGH SURF ADVISORY CANCELLED... ORZ021-022-062100- /O.CAN.KMFR.SU.Y.0001.000000T0000Z-120107T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1148 AM PST FRI JAN 6 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF ADVISORY. WEST SWELLS HAVE DECREASED BELOW ADVISORY LEVELS AND THUS THE HIGH SURF ADVISORY HAS BEEN CANCELED. EVEN THOUGH CONDITIONS HAVE IMPROVED...WAVES MAY STILL OCCASIONALLY RUN UP ONTO BEACHES. THOSE VENTURING ONTO BEACHES ARE ADVISED TO ALWAYS PAY CLOSE ATTENTION TO SURF CONDITIONS AND NEVER TURN YOUR BACK ON THE OCEAN WHILE NEAR THE WATER. $$ WRIGHT
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 4, 3:01 AM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Jan 4, 3:01 AM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 AM PST WED JAN 4 2012
.DISCUSSION...CURRENT WATER VAPOR IMAGE SHOWS A LARGE UPPER TROUGH
CENTERED OVER THE GULF OF ALASKA WITH SHORTWAVES ROTATING AROUND IT.
MODELS HAVE BEEN CONSISTENT SHOWING A COLD FRONT MOVING TOWARDS THE
COAST LATE THIS AFTERNOON. WINDS INCREASE AHEAD OF THE FRONT WITH
GALE FORCE WINDS OVER THE OUTER NORTHERN MARINE WATERS MOST OF THE
DAY. WINDS AT THE COAST ALSO INCREASE...BUT NOT EXPECTING ANY HIGH
WINDS. THE FRONT MOVES INLAND TONIGHT WITH MOST OF THE PRECIPITATION
FOCUSED ALONG SOUTHWEST OREGON AND WEST FACING SLOPES OF THE
CASCADES. HOWEVER BOTH THE NAM AND GFS HAVE BACKED OFF ON THE AMOUNT
OF QPF WITH MOST NOW CENTERED OVER NORTHWEST OREGON AND WESTERN
WASHINGTON.
THE GREATEST IMPACT FROM THE SYSTEM WILL LIKELY BE LARGE WEST SWELL
OF 16 TO 19 FEET IMPACTING THE BEACHES BEHIND THE FRONT THURSDAY
THROUGH THURSDAY NIGHT. TWO OTHER NOTABLE FEATURES WILL BE GUSTY
SOUTHWEST WINDS IN NORTHERN LAKE COUNTY WEDNESDAY AFTERNOON INTO
EARLY THURSDAY MORNING. MODELS SUGGEST SHOW SOUTHWEST WINDS AT
700 MB NEAR 50 KTS THIS EVENING WHICH COULD BRING BORDERLINE WIND
ADVISORY CRITERIA TO SUMMER LAKE. NOT CONFIDENT WINDS WILL ACTUALLY
GET TO THAT LEVEL...SO FOR NOW NO HEADLINE WILL BE ISSUED.
THE FRONT MOVES EAST OF THE CWA THURSDAY WITH MOIST ONSHORE FLOW.
ANY SHOWERS THAT LINGER THURSDAY SHOULD BE MAINLY CONFINED TO THE
CASCADES. SURFACE HIGH BUILDS INTO THE AREA THURSDAY NIGHT WITH
DECREASING CLOUDS. THIS WILL RESULT IN COOLER TEMPERATURES OVER MOST
LOCATIONS. THERE IS THE POTENTIAL FOR PATCHY FREEZING FOG IN THE
ROGUE AND ILLINOIS VALLEYS AND PATCHY FOG IN THE UMPQUA BASIN. IF
SKIES CLEAR OUT SOONER THURSDAY...THEN THE FOG COULD BE MORE
WIDESPREAD.
THE MODELS NOW SHOW AN UPPER TROUGH MOVING INTO THE AREA FRIDAY
NIGHT WHICH COULD TRIGGER A FEW SCATTERED SHOWERS OVER THE HIGHER
TERRAIN. THE EC AND TO A LESSER EXTENT THE NAM ARE STRONGER WITH
THIS FEATURE WHILE THE GFS IS WEAKER. SUSPECT THE EC IS TOO
AGGRESSIVE WITH RESPECT TO THE QPF IT'S SHOWING AND WILL LEAN
TOWARDS THE WEAKER GFS/NAM.
AN UPPER RIDGE BUILDS IN THE WAKE OF THE TROUGH FOR THE WEEKEND
RESULTING IN DRY CONDITIONS. IT'S A GOOD BET WE'LL HAVE FOG IN THE
WESTSIDE VALLEYS SATURDAY AND SUNDAY MORNINGS WITH SKIES CLEARING
OUT BY EARLY AFTERNOON. TEMPERATURES WILL BE COLD IN THE MORNINGS
AND COOL IN THE AFTERNOON. HOWEVER HIGHER ELEVATIONS ABOVE THE
INVERSION WILL END UP WARMER. -PETRUCELLI
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS
AFTERNOON...EXCEPT FOR AREAS OF EARLY IFR IN THE UMPQUA BASIN
AND ISOLATED IFR IN THE ROGUE VALLEY. A COLD FRONT IS EXPECTED TO
REACH THE COAST LATE THIS AFTERNOON WITH MVFR CEILINGS AND
PRECIPITATION SPREADING INTO WESTERN OREGON AND FAR NORTHWEST
SISKIYOU COUNTY TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 7 AM THIS MORNING TO 10 PM
PST THIS EVENING FOR PZZ350-356.
HAZARDOUS SEAS WARNING FROM 8 AM THIS MORNING TO 10 AM PST
FRIDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM PST THIS
MORNING FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 AM PST THIS MORNING FOR
PZZ370.
GALE WARNING FROM 7 AM THIS MORNING TO 6 PM PST THIS EVENING FOR
PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ376.Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.